Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 124, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 20, 2022, 5:52 PM CDT for Clay County, Effingham County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 20, 2022, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IL, Effingham County, IL
The radar
The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
628
WUUS53 KILX 202252
SVRILX
ILC025-049-202330-
/O.NEW.KILX.SV.W.0124.220820T2252Z-220820T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
552 PM CDT Sat Aug 20 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in south central Illinois...
Eastern Effingham County in south central Illinois...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located over Iola, or 16
miles northwest of Flora, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Edgewood around 555 PM CDT.
Bible Grove around 610 PM CDT.
Watson around 620 PM CDT.
Dieterich around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Hord,
Mason, Effingham County Airport, Heartville and Elliotstown.
This includes the following highways...
Interstate 57 between mile markers 142 and 163.
Interstate 70 between mile markers 91 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3885 8870 3891 8870 3892 8872 3917 8854
3910 8837 3889 8837 3878 8866
TIME...MOT...LOC 2251Z 226DEG 23KT 3887 8865
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Auten2 follow-up statements
929
WWUS53 KILX 202320
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
620 PM CDT Sat Aug 20 2022
ILC025-202330-
/O.CAN.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Clay-
620 PM CDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2320Z 226DEG 23KT 3900 8848
$$
ILC049-202330-
/O.CON.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Effingham-
620 PM CDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN EFFINGHAM COUNTY...
At 620 PM CDT, a severe thunderstorm was located near Watson, or 9
miles southeast of Effingham, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Teutopolis and Dieterich around 635 PM CDT.
Other locations impacted by this severe thunderstorm include
Elliotstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2320Z 226DEG 23KT 3900 8848
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Auten468
WWUS53 KILX 202327
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
627 PM CDT Sat Aug 20 2022
ILC049-202337-
/O.EXP.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Effingham-
627 PM CDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EFFINGHAM COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2327Z 226DEG 23KT 3902 8846
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:31 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 20, 4:31 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 431 PM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 250 PM CDT Sat Aug 20 2022 Scattered showers and thunderstorms have developed across central Illinois this afternoon, some of which have become severe. This activity is expected to fade in coverage and intensity shortly after sunset. Low clouds and sprinkles may then linger across eastern Illinois Sunday morning before a stretch of dry and seasonably hot days extends through the middle of next week. && .SHORT TERM...(This evening through Sunday) ISSUED AT 250 PM CDT Sat Aug 20 2022 A messy convective environment has evolved north of I-72/Danville this afternoon with rain-cooled air working to make the near-sfc environment more stable. Still, there remains appreciable buoyancy above the cold pool with MUCAPE values exceeding 2000 J/kg. With additional shortwave impulses rounding the base of the upper-level low, enough synoptic-scale ascent and instability exists to maintain thunderstorm development. The most likely hazards for locations along and north of I-72 as we head into the evening hours is flash flooding and isolated damaging wind gusts as updrafts become more pulsey above the strengthening cold pool. Spotter reports this afternoon have come in with 1-2"/hr rainfall rates, and this potential should extend downstream as we enter the evening hours. Despite parameter space remaining favorable for severe convection to thrive south of I-72, those locations have lacked an adequate forcing mechanism. Still, if activity can develop there along and ahead of the cold front early this evening, severe storms would become likely. Mesoscale hodographs across our south are relatively straight, favoring left-moving supercells and a marginal hail threat. Having said all of that, the window for severe weather remains relatively limited as we begin to lose daylight. And with a weakening LLJ positioned ahead of the cold front, we're not anticipating storms to fester deep into the evening. As the upper-level low begins to open and pivot out the area overnight, only low-stratus and sprinkles are anticipated Saturday morning as moisture wraps around the departing frontal system. Temperatures will be on the cool side Sunday afternoon as cloud coverage begins to diminish. Afternoon highs should top out near 80 degrees. && .LONG TERM...(Monday through Saturday) ISSUED AT 250 PM CDT Sat Aug 20 2022 A stretch of dry and seasonably hot weather is expected Monday through Thursday as upper-level heights maintain a northwesterly component and expansive surface high pressure encompasses much of the Midwest and Great Lakes regions. Some potential exists for a nocturnal MCS to develop Tuesday night as a compact shortwave trough digs through northwest flow, but any such activity is currently expected to miss central Illinois to the south and west as it rides along a surface boundary. Otherwise, thunderstorm chances return by the end of the week as humidity increases. Still, activity would likely be isolated thanks in part to dry air entrainment. NBM guidance is offering daily highs in the lower 80s Monday and Tuesday with overnight lows in the low 60s. Conditions then turn slightly warmer Wednesday through Saturday as surface high pressure begins to depart and low- level flow veers southerly. Mid-to- upper 80s will be more common to end the work week with overnight lows in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 20 2022 VFR conditions are expected early in this TAF period, gradually deteriorating by tonight. Afternoon Radar and satellite trends depict scattered showers and thunderstorms developing along the Mississippi River Valley, extending eastward into central Illinois. The expectation is for this activity to increase in coverage and intensity over the next 6 hours, likely bringing periods of MVFR ceilings and visibility to the central Illinois terminals. Then, as shower and thunderstorm activity diminishes this evening, low stratus will begin to fill in from the north, bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI) by 09z. Elsewhere at that time, MVFR ceilings will be more common into Sunday morning. Low-level winds will exhibit sustained speeds around 10 kts and veer from southwest to northwest throughout this TAF period as a cold front slowly pushes through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous weather outlook, Aug 20, 4:04 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 404 PM CDT Sat Aug 20 2022 ILZ027>031-036>038-040>045-047>056-061-062-066-212115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby-Cumberland- Effingham- 404 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Numerous showers and thunderstorms have developed this afternoon ahead of a cold front. These storms remain capable of producing torrential rainfall, large hail, damaging winds, and a tornado or two. Storm activity is expected to diminish around sunset .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8pm tonight. ILZ046-057-063-067-068-071>073-212115- Vermilion-Edgar-Clark-Jasper-Crawford-Clay-Richland-Lawrence- 404 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms will move across the region this evening bringing locally heavy rainfall and occasional cloud- to-ground lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MJA
In the hours before
Local storm report, Aug 20, 4:50 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
450 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HEAVY RAIN 1 WNW METAMORA 40.80N 89.38W
08/20/2022 M1.18 INCH WOODFORD IL MESONET
&&
37Local storm report, Aug 20, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 1 W LEXINGTON 40.64N 88.81W
08/20/2022 MCLEAN IL EMERGENCY MNGR
&&
37Local storm report, Aug 20, 5:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN CHILLICOTHE 40.92N 89.49W
08/20/2022 M1.86 INCH PEORIA IL AMATEUR RADIO
&&
37Local storm report, Aug 20, 5:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 4 ENE EAST PEORIA 40.69N 89.50W
08/20/2022 TAZEWELL IL BROADCAST MEDIA
LARGE WINDOWS BROKEN AND METAL ROOFING
DAMAGED. TIME ESTIMATED.
&&
37Local storm report, Aug 20, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN ROANOKE 40.79N 89.20W
08/20/2022 M1.50 INCH WOODFORD IL EMERGENCY MNGR
&&
37Local storm report, Aug 20, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 2 NNW WASHINGTON 40.73N 89.42W
08/20/2022 M3.80 INCH TAZEWELL IL COCORAHS
RAIN SINCE 5 AM, BUT MOST OF IT OCCURRED
PAST FEW HOURS.
&&
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:44 PM CDT | Special Weather Statement | ILX | Fulton | 31 min |
| Aug 20, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Woodford | 52 min |
| Aug 20, 2:33 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell, Woodford | 42 min |
| Aug 20, 2:44 PM CDT | Tornado Warning | ILX | McLean, Tazewell, Woodford | 31 min |
| Aug 20, 3:35 PM CDT | Flash Flood Warning | ILX | Tazewell, Woodford | 3 hr |
| Aug 20, 4:41 PM CDT | Tornado Warning | ILX | McLean, Woodford | 18 min |
| Aug 20, 6:23 PM CDT | Special Weather Statement | ILX | DeWitt | 37 min |
| Aug 20, 6:40 PM CDT | Special Weather Statement | ILX | Piatt | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.